Hail, Jones
- When
- September 25, 2:47 PM CST
- Where
- Jones County, 0.75 mi ENE of Ovett
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.485, -89.039
Dime sized hail fell near Ovett.
Moisture combined with daytime heating to produce storms on the 25th of September. These storms produced some instances of wind damage and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Moisture combined with daytime heating to produce storms on the 25th of September. These storms produced some instances of wind damage and small hail. A cold front passed through the ArkLaMiss region on the 26th, which helped instigate additional storms ahead of it in a moist, warm airmass. A few of these storms also produced strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 25, 9:07 AM CST, 5 hours 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1007 AM CDT SUN SEP 25 2016 .UPDATE... Only made small adjustments to hourly temperatures and dewpoints curves to, mainly to account for faster warmup and quicker mixing. No other major changes needed. /DC/ && .DISCUSSION... The region continues to be situated under an upper high that is slowly flattening over the mid Mississippi Valley and surface ridging. Also the distinct upper low is spinning over the western Florida Panhandle. Due to continued anomalously warm low level boundary layer temperatures, with 850mb and 925mb temps warming slightly today from yesterday, and efficient mixing this afternoon with dewpoints in the low to mid 60s, expect another very hot afternoon with highs in the mid to upper 90s. Some areas, especially in much drier soil conditions near Meridian, could approach the century mark again. Due to this, highs could peak near or break some record highs this afternoon at most sites across the region. Due to moisture and enhanced lift from the upper low to our east, diurnal showers and storms are again possible across most of the area this afternoon, other than the northeast where there is some slightly drier air to our east. /DC/ && .AVIATION...VFR flight categories will prevail at all sites this afternoon and tonight. Some isolated convection will be possible this afternoon beginning around 18Z. Flight categories could briefly be reduced to MVFR/IFR status if convection is observed on station. Otherwise, any convection that develops will dissipate around 00Z this evening. Winds today will be from the light and variable across the region. /19/ && .PREV DISCUSSION... /issued 334 AM CDT SUN SEP 25 2016/ SHORT TERM...Mid/upper level ridge continues to dominate the weather over the area providing mostly dry and unseasonably hot daytime conditions. This will continue for one more day before the first significant cold front of the season moves through Monday. Though hot conditions will continue today, the mid/upper ridge will begin to be squeezed somewhat by approaching wave over the mid MS valley and a weak westward moving cold core low over south AL/northwest FL. Despite surface dewpoints in the 60s, precipitable waters remain at or above 1.5 inches, especially over the southwestern half of the forecast area. Strong surface heating again today should take advantage of the available moisture for isolated afternoon convection, especially over the south where the cold core low will provide additional ascent. While majority of upper level support for the approaching cold front will lift off to the northeast tonight, support will remain sufficient to push the boundary through the forecast area during the day Monday. Precipitable waters at or above 1.75 inches pooling along the boundary should be sufficient with the expected low level convergence and ambient heating to produce a good scattering of showers and thunderstorms over the forecast area Monday. Weak lapse rates and low CAPE should keep the convection sub-severe. The boundary will clear the area during the evening Monday with clouds decreasing and temperatures falling off into the 50s and 60s after midnight./26/ LONG TERM...Tuesday through Saturday...On Tuesday the upper trough will be centered over the Great Lakes region with the axis stretching down to the Tennessee Valley region. The models continue to diverge at the latter part of the work week as the Euro takes the upper trough and spins it down into the southeast US. The GFS and Canadian takes the northern stream trough and pushes it into the eastern Sea Board by Friday. Both models bring upper ridging back to the region for Thursday through Saturday, while the European model cuts off the upper low as it spins down to the Tennessee Valley Thursday into Friday before it lifts the cut off low into the Great Lakes region by Saturday night. The Euro solution would result in some cooler temps for the region especially during the day. With the persistent progressive solutions of the GFS and Canadian along with their ensembles, will continue to favor that solution. In the wake of the front pwats will be less than one inch with a deep layer dry air which will suppress our rain chances for Tuesday through Saturday. With cool dewpoints, minimum humidities during the afternoons will be on the low side, but surface winds will be light during this dry period. Also in the wake of the front models continue to show some relief at night with nightly lows in the 50s and 60s. Daily high temps will cool into the lower to middle 80s for the rest of the period./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 96 71 92 63 / 19 21 25 14 Meridian 99 68 93 64 / 17 13 29 21 Vicksburg 96 71 89 63 / 18 22 26 11 Hattiesburg 96 70 92 67 / 24 17 26 19 Natchez 93 71 91 65 / 18 21 27 16 Greenville 97 71 87 59 / 16 18 26 9 Greenwood 97 69 89 59 / 16 14 26 11 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && DC/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 157 PM CDT SUN SEP 25 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 261100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 157 PM CDT SUN SEP 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. 19 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
11 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Dime sized hail fell near Ovett.
A few trees were snapped and limbs blown down as well as very minor gutter damage to a home on Welch Road.
A power line was blown down on Eatonville Road near the Jones County line.
Lightning struck a house on West 4th Street and resulted in minor damage.
A tree was blown down at RD Hartfield Road and Morgan Lane.
A few trees were blown down around Sanford across a few roads, which included Cascio Taormina Road, Bethel Church Road, and Homer Folkes Road.
Scattered trees were blown down in the county, including a tree that was blown down on Mitchell Road near Purvis.
A tree was blown down across Highway 13/West Main Street.
A tree was blown down across Pompano Drive and Mackerel Lane in West Hattiesburg. Multiple trees were also blown down across Old Highway 11 at Ben Smith Road and Ladner Lane.
A tree was blown down at Epley Road and Highway 42.
A tree was blown down across Oloh Road.
Lightning struck a house on JE Entrekin Lane and resulted in a total loss of the house.
Half of a tin roof blew off of a building near Highway 45. Also, a large pine tree fell through a church. Four homes also had some minor shingle damage.
A tree brought down a powerline and some limbs were also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653405, 657478, 653411, 657983, 653412, 653417, 653420, 653428, 653433, 653435, 653438, 657982, 657475, 657477.